Patient :Is it possible to be allergic to cetirizine? I have been taking it for ten months for urticaria. I am abroad in Denmark and my face has swollen up and is leaking a clear, yellow liquid. The emergency room here told me that it was due to the cetirizine and that I need to stop taking it.
Symptoms: Inflammation on at the face - red swollen, itchy skin - clear, yellow liquid discharge without any scratching or poking
Hello. Welcome to Ask The Doctor. We are here to help you.
Yes a person can become allergic to cetrizine also.
This kind of allergy to particular medicine can start at any time in life. You have been taking it for 10months and you did not get any symptoms earlier. This is because now your body has developed allergy to cetrizine.
The allergic reactions progressively increase with further exposure. So if your doctors have suspected Cetrizine as an offending agent then better you should avoid it. Rather you may take different group of antihistaminics like Loratidine/Desloratidine.
In such cases , I advice my patients to apply combination of topical steroid and antibiotic cream over the affected area.
Also antihistaminics are given to control allergic reaction.
In future, avoid taking cetrizine.
Do discuss with your doctor always about your allergic reaction.
I hope I am able to solve your query.
You can share my opinion with your doctor.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.